new to all this

Hi

Had a boarder line underactive Thydroid for about 4 years but never took any medication for it despite the gentle prompting from my doctor. We moved house and registered with a new doctor who looked at my TSH values and asked why wasn't I taking something for the underactive Thydroid I told him I thought I was fine, he then went through the symptoms of Hypothyroidism and the fatigue and feeling cold certainly hit home, I had simply put the symptoms down to getting older.

To cut the story short I was prescribed 25mg of Levothyroxine and after a week\ten days I felt really good. about 6 weeks ago I felt the fatigue and feeling cold symptoms coming back. I was due a blood test last week and my results show a TSH value which has risen from 6.3 to 9.8. The doctor rang me up and has now put me on 50mcg of Levothyroxine!!!!!!!

I am a little worried as for 4 years my TSH values were raised but stable, as soon as I take the medication the TSH values go up rather than down. Also my throat feels as though someone has their fingers pressing at the base of my throat.

Anyone has a similar experience

Last edited by

15 Replies

oldestnewest
  • Hypothyroidism is a serious condition but it does creep up and sometimes it takes years before we are diagnosed.

    When first prescribed it is usually 50mcg of levothyroxine with an increase of 25mcg every six to eight weeks until all symptoms are relieved. Sometimes we might feel worse than we did before being diagnosed until we reach an optimum - that means when we feel back to good health with relief of symptoms.

    If in the UK hypothyroidism is classed as a serious condition and thereafter patients do not pay for any other prescriptions for any other conditions.

    It is a big learning curve if we want to recover but your doctor sounds good.

    When you have your next blood test it should be the very earliest one and fasting. Also take your last dose of levo the day before the test and take it afterwards. This allows the TSH to be at its highest and wont skew the results.

    Always get a print-out of your results with the ranges (labs differ) for your own records. You can post if you have a query. As we are usually deficient ask for B12, Vit D, iron, ferritin a;nd folate to be tested.

    Levothyroxine should be taken first thing with a full glass of water and wait about an hour before eating. Some prefer bedtime dosing as long as you've last eaten a meal about 3 hours before.

  • That's you for the reply, it does seem strange that for 4 years my TSH values were raised, but stable, as soon as I take the medication the TSH values go up rather than down. I would have expected that the TSH values would have remained unchanged or have reduced by a small amount, increasing by a third does seem odd.

  • I am also new to this. Smae thing with you my doc told me to get it checked and I never did. finally I go and My doctor put me on 50Mg right away. I hope this all gets better for me. I have lost like thirty lbs over a two month period and have no appetite at all. Does the appetite thing get better?

  • 50 mcg is a normal starter dose - your doctor short-changed you there, by putting you on 25, so it's not surprising that your TSH has risen.

    It is normal to feel well on a dose in the beginning, and then find the symptoms creeping back. It just means that you need an increase in dose, that's all. Nothing to be alarmed about. :)

    You should get tested six weeks after starting a new dose - or no more than 8 weeks. When you go for your next test, make sure your appointment is early in the morning - as near to 8 o'clock as possible - and fast over night, just drink water. Leave a 24 hour gap between your last dose of levo and the test.

  • Morning Grey Goose I am going for bloods TPOab and TgAb in the morning should I fast?

  • I don't think that's necessary. It's TSH that is affected by fasting, so if you're not having that done, no need to fast.

  • Cheers ears 😘

  • Thank you for all the replies and advice, the TSH increase shook me simply because it's so counter intuitive. I would welcome a little weight loss as I have gained weight, since I retired, despite becoming more physically active as a result. I think I dismissed the symptoms of Hypothyroidism as just getting older I would how many people out there are affected by Hypothyroidism and simply don't realise it.

  • My TSH went up when I started on 25 levo too ... I wouldn't worry about it. Your TSH is high, you definitely need treating.

  • Everything about hypothyroidism is counter-intuitive. I'm afraid we have to get used to that. But you do realise that levo isn't a treatment in the usual sense, don't you? It doesn't make your thyroid get better. What it does is replacement the hormone your thyroid gland can no-longer make in sufficient quantities, and without which you cannot live. Your thyroid will never recover, levo or no levo. And it's more than likely that you are going to need several more increases in dose before you find your sweet spot.

    Weight-gain is a hypo symptom. Nothing to do with how active you are. Hopefully, you will lose it when your FT3 is optimal.

    There are bound to be an awful lot of people out there who don't realise they are hypo - and the problem is, their doctors don't realise it, either, and don't do the tests. You are lucky yours got picked up when it did.

  • Greygoose

    Thank you for the information

    I understand that the Levo is not a cure but simply the introduction of the missing hormone, when I decided to take the medication I did some research on Hypothyroidism and Levo, always nice to know what your dealing with. The reason I joined the forum is that I wanted input from those people who had already trodden this path, sometimes what is supposed to happen is different to what occurs in real life. There is also a value in knowing what questions to ask your Doctor, the person who has a the real vested interest in my health is after all, me.

  • Oh, you are so right! And if you don't take an interest in your health, your doctor isn't going to be bothered to do so, either. And, as doctors know so little about thyroid, their expectations of what is supposed to happen, are often rather wide of the mark! I was told, in the beginning, that in two weeks, I would feel so well, I wouldn't recognise myself! Well, anybody that knows anything about thyroid, knows that that is just rubbish! Especially given that I didn't even feel unwell when I was diagnosed! The symptoms started when I started levo! But, hey ho, doctors just don't live on the same planet as us, do they! lol

  • The doctor rang me up and has now put me on 50mg of Levothyroxine!!!!!!!

    50mcg (not mg) Levo is not a high dose, it's a low dose. It's hard to say what an average dose is - perhaps 100mcg - 200mcg I would guess. But dose varies enormously from person to person and seeing doses up to 250mcg - 300mcg per day is not uncommon.

  • So used to typing "mg", the brain says one thing the fingers do another. Lets see what happens on the 0.05mg dose

  • No, please, don't do that. It will just confuse everybody. 50 mcg. We all know what that is without thinking about it. If you put 0.05 mg, synapses are going to twang as people try to work out your dose! :)

You may also like...